Florida, 2023Flood and Coastal Flood in Florida, October 1 to 3, 2023
October 1 to 3, 2023 · NWS MFL · 4 events in 4 counties and zones
High astronomical tides, also known as king tides, in combination with the strong onshore winds and increasing northeast swell, brought minor coastal flooding to portions of Broward and Palm Beach Counties. Winds reached gusts of 20 to 25 knots during the morning high tides.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High astronomical tides, also known as king tides, in combination with the strong onshore winds and increasing northeast swell, brought minor coastal flooding to portions of Broward and Palm Beach Counties. Winds reached gusts of 20 to 25 knots during the morning high tides. In addition, periods of moderate to heavy rain affected coastal sections of SE Florida due to a cold front moving through the region.
This is a continuation of the coastal flooding episode which began on September 27th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Oct 1, 6:04 AM EST, 1 hour 56 minutes earlier.
Area forecast discussion, Oct 1, 6:04 AM EST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Miami FL
704 AM EDT Sun Oct 1 2023
...New AVIATION...
.UPDATE...
Issued at 618 AM EDT Sun Oct 1 2023
Latest mesoanalysis and hi-res guidance shows some concerns today
for periods of heavy rainfall especially across the east coast
metro where soil moistures remain high. Opted to issue a Flood
Watch through early this evening for the Palm Beach, Broward, and
Miami-Dade metro. Rainfall amounts of 2-4 inches with locally
higher amounts of 6+ inches are possible this morning through
early this evening.
&&
.SHORT TERM...
(Today through Monday)
Issued at 302 AM EDT Sun Oct 1 2023
South FL will remain unsettled today as a frontal boundary lingers
across the state and a weak upper level trough hangs out over the
northern Gulf. The frontal boundary along with sea breeze
circulations will be the primary drivers of convective initiation
this afternoon. PWAT values will remain in excess of 2 inches and
steering flows will remain light, so the primary threat today
will be heavy rain and isolated urban flooding. A few stronger
storms can`t be ruled out, with wind gusts of 40-50 mph possible.
Timing of highest PoPs will be over the east coast metro early to
mid afternoon and then shifting to the interior and over to the
Gulf coast later in the day.
On Monday, the frontal boundary will finally start to slowly push
through the area, thanks in part to a mid-level trough dropping
along the far western Atlantic and over South Florida. As the
boundary pushes through, much drier air will usher in behind it,
with PW values falling from over 2.0" in the morning to possibly
under 1.5" by late in the evening. Despite the drying trend,
scattered showers and thunderstorms are still expected, primarily
from late morning through the afternoon. The primary threat from
any storms will still be heavy rain resulting in localized
flooding as storm motions remain slow. Convective activity will
wane in the evening due to both drier air moving in and the loss
of daytime heating.
High temps will be in the upper 80s to lower 90s today, with max
heat index values will approaching 105. Temperatures will cool a
few degrees on Monday, with highs generally in the mid to upper
80s.
&&
.LONG TERM...
(Monday night through Saturday)
Issued at 302 AM EDT Sun Oct 1 2023
The main story for the start of the extended period will be the
gradual drying trend that will be taking place. With northeasterly
winds through much of the atmosphere, drier air will be filtering
into the area, with PW values dropping below 1.5 inches, and
potentially below 1.25 inches by Tuesday evening. With the dry
air, rain chances will be largely limited to streamers over the
Atlantic waters and some isolated-scattered coastal convergence
showers near the east coast. Although the most prominent drying
will be at the mid-lvls, we should be able to mix down some of the
drier air during peak heating so would expect dewpoints to drop
into the 60s on Tuesday.
Heading into the mid-week period, a cut-off low is progged to be
meandering offshore over the western Atlantic waters, and ascent
near this feature will result in increased rain chances on Wednesday,
particularly over the east coast and Atlantic waters. That being
said the cold core looks to remain over the waters, and the drier
NErly low-lvl flow will persist (limiting instability) so in
general would expect only scattered activity with some embedded
thunder. The aforementioned mid-lvl low should begin to lift
northeast by the late week period, with fairly dry and stable
easterly flow prevailing. This regime will favor rain chances only
in the Chance range (i.e. generally 25-40%) through Saturday with
thunder being fairly uncommon.
Temperatures will run near seasonal normals throughout the period,
with highs in the mid to upper 80s, and lows ranging from around
70 in the Lake region to the mid 70s near the east coast. The
drier airmass should also keep peak heat indices under 100 degrees
through the period.
&&
.AVIATION...
(12Z TAFS)
Issued at 702 AM EDT Sun Oct 1 2023
SCT to BKN MVFR ceilings this morning across the east coast metro
TAF locations. SCT to numerous showers and thunderstorms are
expected from late this morning through early this evening. Tempos
will likely be needed throughout the day to highlight short term
visibility restrictions and erratic winds. Outside of
thunderstorms, E/NE winds around 10 kts expected.
&&
.MARINE...
Issued at 302 AM EDT Sun Oct 1 2023
Light to moderate easterly winds will gradually back to out of the
ENE/NE and strengthen into early this week. Scattered to numerous
showers and thunderstorms will be possible through early this week
which could result in locally hazardous marine conditions. Seas
generally 2 to 4 feet today, and building to 5 to 7 feet on Monday
as winds strengthen and a northeasterly swell develops. Seas
across the Gulf will generally be 2 ft or less.
&&
.BEACHES...
Issued at 302 AM EDT Sun Oct 1 2023
We are currently in a period of enhanced astronomical tides. Along
the Atlantic Coast of South Florida, minor to moderate coastal
flooding is possible through the beginning of the week during
periods of high tide due to increased water levels and onshore
flow.
The onshore flow will also bring a high risk for rip currents along
the Palm Beach County beaches today, with an elevated risk along
the Broward and Miami-Dade County beaches. As onshore flow
strengthens during the beginning of the week, the high rip current
risk may spread to all Atlantic Coast beaches.
&&
.PRELIMINARY POINT TEMPS/POPS...
Miami 89 76 85 76 / 70 70 80 30
West Kendall 90 75 87 74 / 80 70 80 30
Opa-Locka 89 76 85 75 / 70 70 80 30
Homestead 89 76 85 75 / 80 70 80 40
Fort Lauderdale 87 76 85 76 / 80 80 70 30
N Ft Lauderdale 88 76 85 76 / 80 80 70 30
Pembroke Pines 88 76 85 75 / 70 70 70 30
West Palm Beach 86 76 85 75 / 80 80 60 20
Boca Raton 88 76 86 75 / 80 80 70 30
Naples 91 76 90 72 / 90 60 50 10
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through this evening for FLZ068-072-074-168-172-173.
Coastal Flood Advisory until 2 PM EDT Monday for FLZ168-172-173.
High Rip Current Risk through this evening for FLZ168.
AM...None.
GM...None.
&&
SHORT TERM...Culver
LONG TERM....Culver
AVIATION...CMFHazardous weather outlook, Oct 1, 5:16 AM EST, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
616 AM EDT Sun Oct 1 2023
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
021030-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
616 AM EDT Sun Oct 1 2023
...Flood Watch Today for the East Coast Metro...
...Minor to Moderate Coastal Flooding Possible For Atlantic Coast...
...High Risk of Rip Currents for the Palm Beach County Beaches...
This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.
.DAY ONE...Today and tonight.
Thunderstorms: Scattered to numerous thunderstorms are possible
through tonight, which may contain gusty winds, heavy rain, and
frequent lightning.
Flooding: Slow-moving or repeated storms may lead to localized
flooding, especially across the east coast metro.
Wind: The strongest thunderstorms could contain wind gusts up to 50
mph.
Coastal Flooding: Minor to moderate coastal flooding is possible
along the Atlantic Coast of South Florida during high tide cycles.
Rip Currents: A high risk for rip currents will persist across the
Palm Beaches, with a moderate risk of rip currents across the
Broward and Miami-Dade beaches.
Heat: Peak heat indices around 105 degrees are possible this
afternoon.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Scattered showers and thunderstorms will be possible Monday
afternoon and evening, before becoming isolated for the rest of the
week as drier air moves in.
Minor to moderate coastal flooding may persist along the Atlantic
coast of South Florida through Tuesday, especially during periods of
high tide.
An elevated risk of rip currents will likely persist along the east
coast of South Florida through the middle of the week. Additionally,
high surf will be possible along the Palm Beach County beaches early
this week.
Hazardous marine conditions may develop early this week as
northeasterly winds increase and seas build over the Atlantic
waters.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report high wind, hail, and
flooding to the National Weather Service forecast office in Miami.
Coastal Flood, Coastal Broward County
- When
- October 1, 8:00 AM EST to 11:00 AM EST
- Where
- Coastal Broward County forecast zone
- Reported by
- Public
- Coordinates
- 26.152, -80.456 (the zone’s center; the record gives no point)
A member of the public reported, via social media, of coastal flooding on A1A Highway along the Intercoastal Waterway. This occurred during the morning high tide cycle with several inches of standing water present on portions of the A1A corridor in Hollywood. Tide levels at nearby South Port Everglades peaked at 1.82 feet MHHW or 4.61 feet MLLW.
Flood, Miami-Dade
- When
- October 2, 7:30 AM EST to 3:30 PM EST
- Where
- Miami-Dade County, 0.77 mi NE of Biscayne Park to 1.19 mi ESE of North Bay Vlg
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 25.779, -80.142
Periods of moderate to heavy rain affected Miami Beach during the morning hours, and along with the high astronomical tides led to standing water of up to 6-12 inches deep at several locations in Miami Beach. Tide levels at nearby Virginia Key peaked at 1.72 feet MHHW or 3.96 feet MLLW. Rainfall amounts were estimated to be as much as 0.75 inches.
Coastal Flood, Coastal Palm Beach County
- When
- October 2, 9:00 AM EST to 12:00 PM EST
- Where
- Coastal Palm Beach County forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 26.648, -80.436 (the zone’s center; the record gives no point)
Broadcast media reported, via social media, of coastal flooding occurring on N. Flagler Drive near the intersection of Banyan Blvd in West Palm Beach. This occurred during the morning high tide cycle with water visible above the curb and several inches of standing water present on the outside lane of the roadway. Tide levels at nearby Lake Worth Pier peaked at 1.91 feet MHHW or 4.98 feet MLLW.
Coastal Flood, Coastal Miami-Dade County
- When
- October 3, 11:00 AM EST to 1:00 PM EST
- Where
- Coastal Miami-Dade County forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 25.609, -80.499 (the zone’s center; the record gives no point)
Salt water flowed over the seawall along A1A between 45th and 53rd streets in Miami Beach, leading to standing water covering one lane. Tide levels at nearby Virginia Key peaked at 1.74 feet MHHW or 3.98 feet MLLW.
- Coastal Flood
- Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Mississippi, October 1 to 31, 2023$14 million · 47 events
- Drought in Iowa, October 1 to 31, 2023$66 million · 8 events
- Drought in Minnesota, October 1 to 31, 2023$48 million · 8 events
- Drought in South Dakota, October 1 to 31, 2023$43 million · 8 events
- Drought in Missouri, October 1 to 31, 2023$13 million · 15 events
- Drought in Nebraska, October 1 to 31, 2023$6.7 million · 2 events
- Drought in Arkansas, October 1 to 31, 2023$2.0 million · 2 events
- Wildfire in Colorado, October 1 to 31, 2023$2.0 million · 1 event
- Wildfire in Colorado, October 1 to 31, 2023$1.0 million · 1 event
- Wildfire in Colorado, October 1 to 7, 2023$400,000 · 1 event
- Wildfire in Colorado, October 1 to 5, 2023$250,000 · 1 event
- Flood and Heavy Rain in Florida, October 1, 2023$75,000 · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1144472, 1145300, 1144470, 1145302.